Heavy Rain, Warren
- When
- December 11, 5:00 AM EST to 12:00 PM EST
- Where
- Warren County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.857, -74.997 (the zone’s center; the record gives no point)
Heavy rain and runoff from the melting snow produced widespread poor drainage flooding on the morning of the 11th in Warren and Sussex Counties. In Sussex County, Vernon Crossing Road was closed in Vernon Township.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain and runoff from the melting snow produced widespread poor drainage flooding on the morning of the 11th in Warren and Sussex Counties. In Sussex County, Vernon Crossing Road was closed in Vernon Township. Storm totals included 2.45 inches in Stewartsville (Warren County), 2.30 inches in Columbia (Warren County), 2.20 inches in Phillipsburg (Warren County) and 2.06 inches in Belvidere (Warren County), 1.87 inches in Andover (Sussex County), 1.53 inches in Newton (Sussex County) and 1.42 inches in Sussex (Sussex County). The heavy rain was caused by an intense low pressure system at both the surface and aloft that developed over the Southern Plains on the 9th. The primary low pressure system moved toward the Great Lakes on the morning of the 10th while a secondary low pressure system was forming near the upper air support over the Tennessee Valley. This secondary low pressure system continued to intensify and was located over North Carolina the evening of the 10th, near Philadelphia around 7 a.m. EST on the 11th and in western Connecticut early in the evening on the 11th. This secondary low pressure system helped wring the moisture in the atmosphere from the Gulf of Mexico and the Atlantic Ocean onto the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 11, 4:15 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION - UPDATE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 AM EST THU DEC 11 2003 NEGATIVELY TILTED SYS CONTINUES TO SHARPEN UP. AT 09Z RAPIDLY DEEPENING LOW PRES LOCATED BTWN BWI AND IAD. NW TO SE ORIENTED COLD FNT CONT MVG TWD NW AND IS APPROACHING THE CHESAPEAKE BAY. CONCENTRATED AREA OF RA/+RA IN ADVANCE OF FNT ACCOMPANIED BY GUSTY WINDS ESP NEAR COASTAL REGIONS...WITH LWR MD ESHORE REGION HITTING 38 MPH. FNT TO MOVE THRU FA +/- 12Z. RAIN COMBINED WITH SNOW MELT HAVE ALREADY NECESSITATED FFW BEING ISSUED N DE...XTRM NE MD AND SE PA. MORE WARNINGS PSBL AS HEAVIEST RAIN OF THIS EVENT MOVES INTO FA FM THE S. WILL KEEP FFA IN EFFECT THRU THE MRNG. WILL DROP DENSE FOG ADV. DENSE FOG PRIMARILY IN ELEVATED...IE IN CLOUDS...REGIONS. NOT MUCH OR NO SNOW LEFT IN FA TO ADD MOISTURE WHEN WINDS LIGHTEN UP A BIT TWRD FROPA. MARINE FCSTR WILL KEEP GALE WRNG HOISTED FOR OCEAN AND BAY. .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH THIS MRNG ZONES 54/55/60>62/67>71. NJ...FLOOD WATCH THIS MRNG ZONES 1/7>10/12/13/15>19. DE...FLOOD WATCH THIS MRNG ZONE 1. MD...FLOOD WATCH THIS MRNG ZONE 8. MARINE/OCEAN...GALES SANDY HOOK NJ TO FENWICK IS DE. MARINE/DEL BAY...GALES. WOODWORTH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 511 AM EST WED DEC 10 2003 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-101010- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 511 AM EST WED DEC 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR PARTS OF THE REGION...MAINLY AROUND THE GREATER PHILADELPHIA METROPOLITAN AREA AND THE RARITAN BASIN. PLEASE REFER TO WGUS61 FLOOD WATCH STATEMENT FOR FURTHER DETAILS. A GALE WARNING IS IN EFFECT ALONG THE COAST. .DAYS TWO THROUGH SEVEN... FOR THURSDAY THROUGH NEXT TUESDAY...THERE IS A CHANCE FOR A WINTRY MIX OF PRECIPITATION ON SUNDAY AND MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION NOT REQUESTED. STORM TOTAL AND ANY FLOODING REPORTS GREATLY APPRECIATED.
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328268, 5328269.